Florida, 2022

Flood and Hail in Florida, June 18, 2022

June 18, 2022 · NWS TBW · 7 events in 4 counties and zones

Afternoon thunderstorms produce severe hail, wind gusts and minor flooding across central and southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce severe hail, wind gusts and minor flooding across central and southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 18, 1:34 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 18, 1:34 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
234 PM EDT Sat Jun 18 2022

.UPDATE...
Issued at 229 PM EDT Sat Jun 18 2022

A Severe Thunderstorm Watch is in effect for portions of Central
and southwest Florida along with the adjacent coastal waters. The
main threats are damaging wind gusts and possible isolated hail.

&&

.DISCUSSION...
Issued at 211 PM EDT Sat Jun 18 2022

A frontal boundary draped over north Florida is slowly making its
way south through the peninsula. Along this boundary storms are
beginning to develop and propagate southward. Moisture from the
approaching boundary and ample surface heating have created a more
unstable atmosphere and SPC has upgraded the risk for severe weather
from marginal to slight for central Florida through 12Z Sunday.The
main concern being possibility for damaging winds caused by
occasional downbursts, and possibility for isolated hail.

The upper level trough will move east and an upper level ridge
builds back in and takes its place. Monday a surface high pressure
ridge will also build into the area.  This set up will ensure hot
and humid conditions once again. However, models are currently
keeping temperatures lower than what we have seen the past few days
and out of advisory levels. PoP's also decrease after Monday as the
drier air mass moves into place. These conditions likely to persist
through the end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 211 PM EDT Sat Jun 18 2022

The atmosphere continues to destabilize with conditions becoming
increasingly favorable for development at all area terminals. As
such, have included VCTS for all airports and will be monitoring
to add TEMPOs as needed for additional impacts. Conditions should
begin to quiet down again after sunset, with VFR prevailing
through the overnight and through tomorrow morning. Thunderstorms
are looking likely at area terminals for tomorrow afternoon after
18Z

&&

.MARINE...
Issued at 211 PM EDT Sat Jun 18 2022

A strong westerly flow should begin to diminish overnight, barring
any storms moving over the water. These storms could cause unsafe
boating conditions with strong, gusty winds.

&&

.FIRE WEATHER...
Issued at 211 PM EDT Sat Jun 18 2022

No fire concerns next few days as a frontal boundary continues to
move through the area and increase rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  94  78  93 /  30  60  40  50
FMY  77  92  75  91 /  30  70  50  70
GIF  76  95  75  91 /  50  70  30  50
SRQ  77  92  75  91 /  20  60  50  60
BKV  73  95  71  93 /  40  60  30  40
SPG  80  91  78  90 /  30  60  40  50

&&

Sea Breeze Thunderstorm Regime For Today: 2

Sea Breeze Thunderstorm Regime For Sunday: 2

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT this evening for Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Levy-Coastal
     Manatee-Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Citrus-Inland Hernando-Inland Hillsborough-
     Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

Gulf waters...None.

&&

UPDATE...Rude
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Pearce
DECISION SUPPORT....Flannery
Hazardous weather outlook, Jun 18, 3:44 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
444 AM EDT Sat Jun 18 2022

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-239-242-248-
249-251-255-260-190845-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-Coastal Hillsborough-
Coastal Manatee-Coastal Sarasota-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-
444 AM EDT Sat Jun 18 2022

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for west central Florida.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FLZ162-165-262-265-GMZ830-836-850-853-856-870-873-876-190845-
Coastal Charlotte-Coastal Lee-Inland Charlotte-Inland Lee-
Tampa Bay waters-Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
444 AM EDT Sat Jun 18 2022

This Hazardous Weather Outlook is for southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 11:29 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1229 PM EDT Sat Jun 18 2022

FLZ043-242-248-249-181715-
Inland Hernando FL-Inland Pasco FL-Inland Citrus FL-Sumter FL-
1229 PM EDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of southeastern Citrus,
central Sumter, northeastern Pasco and central Hernando Counties
through 115 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bushnell. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spring Hill, Brooksville, Bushnell, Hill n Dale, South Brooksville,
North Brooksville, North Weeki Wachee, Ridge Manor, Center Hill,
Webster, Lake Lindsey, Suburban Acres, Wahoo, Tarrytown, Spring Lake,
Garden Grove, Nobleton, Lacoochee, Floral City and Istachatta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2878 8220 2868 8195 2858 8195 2847 8200
      2839 8234 2859 8255 2860 8255
TIME...MOT...LOC 1629Z 317DEG 3KT 2870 8221

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 12:08 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
108 PM EDT Sat Jun 18 2022

FLZ043-248-249-181800-
Inland Hernando FL-Inland Pasco FL-Sumter FL-
108 PM EDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of southeastern Sumter,
northeastern Pasco and southeastern Hernando Counties through 200 PM
EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hill n Dale, or 9 miles north of Dade City. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dade City, Bushnell, Ridge Manor, Center Hill, Webster, Lacoochee,
Dade City North, Tarrytown, Blanton, The Green Swamp and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2881 8195 2833 8196 2832 8200 2832 8204
      2830 8206 2827 8212 2848 8231
TIME...MOT...LOC 1708Z 317DEG 3KT 2850 8217

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 12:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
153 PM EDT Sat Jun 18 2022

FLZ043-052-249-251-181845-
Inland Pasco FL-Sumter FL-Polk FL-Inland Hillsborough FL-
153 PM EDT Sat Jun 18 2022

...Strong thunderstorms will impact portions of southeastern Sumter,
southeastern Pasco, northwestern Polk and northeastern Hillsborough
Counties through 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Groveland to 10 miles east of Zephyrhills
North to near Wesley Chapel South. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Haines City, Auburndale,
Zephyrhills, Hillsborough River State Park, Fussels Corner, Combee
Settlement, Zephyrhills South, Lakeland Linder Airport, Zephyrhills
West, Pebble Creek, Zephyrhills North, Wesley Chapel South, Lake
Alfred, Davenport, Polk City, Zephyrhills Municipal Airport and
Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2810 8164 2793 8220 2832 8245 2831 8206
      2845 8196 2835 8196 2835 8186 2836 8185
      2836 8179 2835 8179 2835 8166 2826 8166
      2826 8156 2824 8154
TIME...MOT...LOC 1753Z 299DEG 18KT 2852 8183 2828 8200 2829 8231

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 1:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
213 PM EDT Sat Jun 18 2022

FLZ251-255-181845-
Inland Manatee FL-Inland Hillsborough FL-
213 PM EDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of northern Manatee and
south central Hillsborough Counties through 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greater Sun Center, or 16 miles south of Fish Hawk. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greater Sun Center, Ruskin, Little Manatee River State Park, Wimauma
and Sun City Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2772 8238 2773 8230 2773 8222 2758 8222
      2755 8236 2771 8240
TIME...MOT...LOC 1813Z 168DEG 1KT 2764 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 1:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
234 PM EDT Sat Jun 18 2022

FLZ043-181915-
Sumter FL-
234 PM EDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of northeastern Sumter
County through 315 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wildwood, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wildwood, Lake Panasoffkee, Center Hill, Coleman, Adamsville,
Sumterville and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Florida.

&&

LAT...LON 2895 8195 2862 8196 2868 8209 2896 8228
      2896 8198
TIME...MOT...LOC 1834Z 300DEG 18KT 2881 8202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 1:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
242 PM EDT Sat Jun 18 2022

FLZ052-251-181930-
Polk FL-Inland Hillsborough FL-
242 PM EDT Sat Jun 18 2022

...Strong thunderstorms will impact portions of Polk and northeastern
Hillsborough Counties through 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poinciana to near Medulla to near Plant
City. Movement was southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Haines City, Bartow, Lake Wales,
Auburndale, Fish Hawk, Brandon, Medulla, Fussels Corner, Combee
Settlement, Lakeland Linder Airport, Jan Phyl Village, Riverview,
Poinciana, Fort Meade, Lake Alfred, Crooked Lake Park and Mulberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and west central Florida.

&&

LAT...LON 2773 8167 2774 8224 2811 8236 2816 8198
      2828 8166 2826 8166 2826 8155 2820 8152
      2814 8152 2814 8146 2809 8145 2808 8135
      2801 8138 2806 8146 2804 8146 2800 8142
      2800 8139 2794 8135 2791 8131
TIME...MOT...LOC 1842Z 313DEG 10KT 2812 8149 2798 8190 2806 8214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TBW

The radar

The Melbourne radar (KMLB), 93 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 18, 1:45 PM EST
Where
Polk County, Davenport
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
28.160, -81.600

Trained spotter reported downed trees partially blocking a few streets near Lake Morton and minor fence damage at a nearby house.

Hail, Polk

When
June 18, 2:16 PM EST
Where
Polk County, 0.69 mi S of Cypress Gardens
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
27.990, -81.690

Amateur radio operator reported golf ball size hail near Cypress Gardens in Polk County.

Hail, Highlands

When
June 18, 3:00 PM EST
Where
Highlands County, 0.61 mi W of Avon Park
Measured
1 in hail
Reported by
Social Media
Coordinates
27.600, -81.510

Social media video showed estimated quarter size hail near Avon Park.

Thunderstorm Wind, Polk

When
June 18, 3:01 PM EST
Where
Polk County, 4.34 mi E of Lake Arbuckle
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
27.690, -81.330

Mesonet site TT601 Avon Park AFR North reported a 62 mph wind gust.

Thunderstorm Wind, Hardee

When
June 18, 3:41 PM EST
Where
Hardee County, 0.69 mi N of Zolfo Springs
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
27.500, -81.800

Amateur radio operator reported tree debris covering State Route 64 near Zolfo Springs.

Thunderstorm Wind, Highlands

When
June 18, 3:46 PM EST
Where
Highlands County, 0.92 mi SE of Desoto City
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
27.440, -81.390

Mesonet site LWEF1 Lake Wales reported a wind gust of 58 mph.

Flood, Lee

When
June 18, 5:55 PM EST
Where
Lee County, 0.93 mi SW of Cape Coral to 0.89 mi SW of Cape Coral
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.640, -81.980

Broadcast media relayed report of street flooding near Nicholas and 6th Streets in Cape Coral.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026941, 1026939, 1026944, 1026940, 1026942, 1026943, 1026945.